Published on September 13th, 2016
A baby’s skin is very sensitive and delicate and despite a parent’s most diligent efforts, a diaper rash can develop. The skin can become tender and red, which can cause considerable discomfort for the infant. The following tips can help keep your baby’s skin healthy and rash-free.
Frequent Diaper Changes
Keeping your baby’s skin dry is the first step in preventing diaper rashes from developing. Prolonged exposure to moisture can cause the skin to become inflamed and trigger a rash to develop. Dirty diapers, even if they are just wet, should be changed as soon as possible.
Vigorous rubbing or harsh cleansers can irritate your baby’s sensitive skin. When cleaning your baby during diaper changes, use a soft cloth and water, baby wipes that do not contain alcohol or added fragrances, or even a squirt bottle. If possible, allow the child to go diaper-free for a while so that the skin has a chance to air dry and heal.
Use Diaper Creams
If your child has a severe rash, where the skin remains red between changes, it is a good idea to use a diaper cream containing zinc oxide. Simply apply the cream liberally over the entire diaper area similar to frosting a cake. The cream can stay on between changes and removed at the end of the day.
Be sure to consult with your dermatologist if the rash does not go away, worsens, or develops into a serious skin infection. Symptoms of a skin infection include blisters, pus, fever or other drainage coming from the rash. If your baby becomes difficult to console or appears to be in pain or distress, it would be wise to consult with your doctor.
Published on September 13th, 2016
While it is uncommon, it is not entirely unheard-of for an individual using over-the-counter acne medication to present with a serious allergic reaction. The FDA has received more than one hundred such reports to date, with the most recent year for reliably collated reports being 2013. On average, they receive approximately three reports per year; however, these represent serious side effects, including loss of orientation and difficulty breathing. Some reports indicated that individuals experienced a tightness in the chest and throat, as well as severe swelling in the face, hands, and feet.
Each of the aforementioned reports on file implicates a drug including one of the following two active ingredients: Benzoyl Peroxide or Salicylic Acid.
It is entirely possible that other ingredients can cause, or contribute to, one or more of the commonly reported reactions. Other reactions, some of which occurred independently from those mentioned above, include itchy skin and hives. Rarely, side effects may include additional outbreaks of pimples and other forms of acne.
How to Protect and Safeguard Good Health
Individuals who experience severe side effects after taking acne medication are advised to seek medical attention immediately. In particular, dermatologists recommend seeking medical assistance in the event of any of the following symptoms, despite whether or not the afflicted individual is taking acne medication at the time.
- Difficulty breathing (including tightness of the chest or throat)
- Feeling dizzy, lightheaded, or faint; severe disorientation
- Swollen hands or feet; also, swelling of the eyes, tongue, face, or throat
- Intense itching, redness or burning of the skin (may or may not be accompanied by hives or pimple outbreaks)
It is particularly important to see a doctor if these symptoms occur in combination, as they may represent a severe allergic reaction. Whether it is due to acne medication or to some other factor, such a reaction requires urgent treatment.
Seek Advice from Your Dermatologist
Many patients have questions about pimples, acne, other common skin conditions, and the medicines which are used to treat them; however, they aren’t sure about when they should seek professional medical advice.
Individuals in the following circumstances should consider consulting a dermatologist:
- Planning on using an acne medication that is non-prescription initially
- Planning on changing non-prescription acne medications
- Planning on taking a new non-prescription acne medication after previously suffering an allergic reaction (of any level of severity)
Please note that severe side effects are extremely rare from over-the-counter acne medication. Actual life-threatening conditions are rare. In the event that symptoms are presented, it is simply good advice to seek medical assistance.